Lowered Corticosteroid dosage, how lo... - Asthma UK communi...

Asthma UK community forum

17,833 members22,178 posts

Lowered Corticosteroid dosage, how long to wait if symptoms worsen?

Hidden profile image
Hidden

Hi all, I had my Relvar dosage halved by the nurse as I was feeling quite well controlled. It has only been 24 hours and I’m making a lot of mucus, which hasn’t been a problem for months. The chest also feels noticably heavier and I have to take more breaths when talking to people. My peak flow has hardly changed, however. Could this just be the body taking time to adjust to the lowered dosage, or should I go straight back on the higher dose?

9 Replies

If the difference is very apparent and your past asthma incidents have been serious enough to warrant either emergency treatment or doubling, trebling of meds etc, then always err on the side of caution and get professional advice, assuming you’re in the UK, you could also consider the NHS Free Helpline or what about calling the Asthma UK Help Line?

Could be a dose adjustment issue, could be an allergy, could be a virus or serious chest infection that’s making you worse.

Are you eligible for / have you had a pneumonia and flu jab?

Even staying in bed longer than normal can increase mucus on the chest, but safety first if you’re feeling quite poorly.

Hidden profile image
Hidden in reply to Matman

Hi Hidden

Just to add to the previous post, the specialist nurse team can be reached on the Asthma UK Helpline on 0300 222 5800 (Mon-Fri, 9-5) They'll be able to chat through youu medication changes with you.

Hope that helps,

Dita

Hidden profile image
Hidden in reply to Hidden

Thank you, I will give it a call if there’s no improvement today.

Hidden profile image
Hidden in reply to Matman

Thanks, it is very apparent. I had to take my blue inhaler 5 times yesterday and I hadn’t used it for over a month before then and no more than 3 or 4 times a week for the past year. I’ve been on the highest does for nearly 3 years, so wondered if it was just a reaction to cortisol levels dropping. I imagine it’s quite a jolt to the body.

Every time I’ve adjusted my meds, it has resulted in excess mucus production within days, so I don’t think it’s illness and yes I’ve had my flu jab.

I’m going to see if the body needs to adjust to the new levels, so will try to give it a week, but it’s very debilitating.

Hidden profile image
Hidden

In case anyone is in the same situation, I called the helpline and the advice was to go back to my stronger inhaler for 6 weeks to stabilise the asthma and then try again to lower the dosage and see if my reaction is the same. Good advice I think.

Erin001 profile image
Erin001 in reply to Hidden

make sure your team know of this so they know you have gone back to the stronger dosage

the cold weather might be playing havoc with your asthma so changing the dosage might have made your chest more sceptible to infection and worsening of lungs

I came off one of my preventers about 3 weeks ago and I had an asthma attack on Thursday 10th which led to nebuliser and so the preventer I'm on has been increased from 1 puff twice a day to 2 puffs twice a day, on oral steroids and antibiotics

I used to be on 4 puffs of seretide twice a day and still had problems so added flixotide and reduced my seretide to 3 twice a day and once I was well enough on the meds we started weaning me slowly off seretide more and now I'm completely off it but as said above had to increase my flixotide due to infection and winter (cold weather) triggered my asthma off

I wonder whether halving your preventer has been too soon what did you start on and what have you been told is half of it maybe it should of been done 1 puff at time instead of halving just like that.

hope you get better soon

erin001

Erin001 profile image
Erin001 in reply to Erin001

sorry its so long of a reply

Hidden profile image
Hidden

Classic! Doctors and nurses like to cut down your meds as soon as you are doing well because they want you to manage on the lowest possible dosage. But as soon as I get an exacerbation so I don’t cut down anymore. However you need to let them know so you get the right amount of inhalers on your prescription.

I don’t understand the preoccupation with the medical profession for weaning people off medicine for chronic conditions. My local healthcare trust is exactly the same. Most of them treat me as if I have dependency issues and psychiatric needs.

I have recently gone private and am now with a Harley street consultant who couldn’t understand the preoccupation with trying to get me off the steroids. He said, if that’s the smallest amount you need to control it, then it’s the correct amount.

You may also like...